A fasciitis-sclerodermia-eosinophilia syndrome developed in four female patients, aged between 55 and 75 years, after the ingestion of tryptophan, 1.5-6.0 g daily, for 13 months to 7 years. It began characteristically with hard oedema of the limbs, sometimes also of the trunk. Later there occurred diffuse indurations of the body surface with fixation of the skin to fascial planes. This was associated with mainly sensory peripheral neuropathy. Three of the patients had an eosinophilia (12-30%). Histological examination revealed a cell-poor fasciitis, fibrosis of the cutis and subcutis, perimyositis and epidermal atrophy of varying degree. Erythrocyte sedimentation rate was at most slightly increased. Antinuclear antibodies were demonstrated in one patient (1:80). Serum aldolase concentration was raised (3.4-5.4 U/l), while creatine kinase was normal. The disease progressed even after tryptophan was discontinued, in only one patient there was improvement during glucocorticoid treatment. In two cases the skin induration regressed slowly after administration of methotrexate (15 mg weekly) and hydroxychloroquine (400 mg daily).
|Translated title of the contribution||Fasciitis, sclerodermia and eosinophilia associated with the ingestion of tryptophan|
|Journal||Deutsche Medizinische Wochenschrift|
|Number of pages||6|
|Publication status||Published - 1991|
Research Areas and Centers
- Academic Focus: Center for Infection and Inflammation Research (ZIEL)